Virginia, 2006

Heavy Snow in Virginia, February 11 to 12, 2006

February 11 to 12, 2006 · NWS MRX · 5 events in 5 counties and zones

A strong storm system moved across the Tennessee valley and appalachian region and deposited an average of 4 to 6 inches of snow with locally greater amounts in the highest terrain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong storm system moved across the Tennessee valley and appalachian region and deposited an average of 4 to 6 inches of snow with locally greater amounts in the highest terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 11, 9:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 11, 9:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 AM EST SAT FEB 11 2006

.DISCUSSION...PROBLEMATIC FORECAST CONTINUES THROUGH TODAY AS TEMPS
REMAIN MARGINAL FOR SNOW ACCUMULATIONS IN MOST AREAS...ESPECIALLY
THE VALLEY LOCATIONS. HOWEVER...AREA RADAR MOSAIC DEPICTS AREA OF
ENHANCED SNOWFALL MOVING ONTO THE CUMBERLAND PLATEAU AT THIS TIME.
ANTICIPATE VERY LITTLE TEMPERATURE RECOVERY AS THIS SNOW CONTINUES
THROUGH THE AFTERNOON. THEREFORE...WILL NOT MAKE ANY CHANGES TO
CURRENT WARNING/ADVISORY CONFIGURATION...AND WILL ONLY MAKE COSMETIC
CHANGES FOR FORECAST UPDATE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...SNOW ADVISORY UNTIL 4 PM SATURDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...SNOW ADVISORY UNTIL 4 PM SATURDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...CAMPBELL...CLAIBORNE...EAST POLK...
     GRAINGER...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...KNOX...
     LOUDON...MARION...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...UNION...AND
     WASHINGTON TN.

     HEAVY SNOW WARNING UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...JOHNSON...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...AND UNICOI.

VA...HEAVY SNOW WARNING UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...AND WISE.

&&

LCM
Hazardous weather outlook, Feb 11, 5:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST SAT FEB 11 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
400 AM CST SAT FEB 11 2006 /500 AM EST SAT FEB 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN APPALACHIANS TODAY
AND TONIGHT...GENERATING HEAVY SNOWFALL ACROSS PORTIONS OF THE
CUMBERLAND PLATEAU...NORTHEAST TENNESSEE AND ALL THE TENNESSEE
MOUNTAINS...SOUTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. LIGHTER
AMOUNTS WILL ACCUMULATE ACROSS THE CENTRAL AND SOUTHERN VALLEYS OF
EAST TENNESSEE. SEE MEMWSWMRX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS OF EAST
TENNESSEE AN SOUTHWEST VIRGINIA THROUGH SUNDAY NIGHT. MORE
PRECIPITATION...MOSTLY RAIN IS EXPECTED BY NEXT WEEKEND. NO
SIGNIFICANT COLD IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

SON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Russell

When
February 11, 12:00 PM EST to 4:00 PM EST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Heavy Snow, Washington / Bristol

When
February 11, 12:00 PM EST to 4:00 PM EST
Where
Washington / Bristol forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Heavy Snow, Lee

When
February 11, 10:00 PM EST to February 12, 3:00 AM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Heavy Snow, Wise / Norton

When
February 11, 10:00 PM EST to February 12, 3:00 AM EST
Where
Wise / Norton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
February 11, 10:00 PM EST to February 12, 3:00 AM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492482, 5492483, 5492479, 5492480, 5492481.